Haven't found the Essay You Want?
GET YOUR CUSTOM ESSAY SAMPLE
For Only $12.90/page

Intensive care Essay

1. Adam Smith, 77 years of age, is a male patient who was admitted from a nursing home to the intensive care unit with septic shock secondary to urosepsis. The patient has a Foley catheter in place from the nursing home with cloudy greenish, yellow-colored urine with sediments. The nurse removes the catheter after obtaining a urine culture and replaces it with a condom catheter attached to a drainage bag since the patient has a history of urinary and bowel incontinence. The patient is confused, afebrile, and hypotensive with a blood pressure of 82/44 mm Hg. His respiratory rate is 28 breaths/min and the pulse oximeter reading is at 88% room air, so the physician ordered 2 to 4 L of oxygen per nasal cannula titrated to keep SaO2 greater than 90%. The patient responded to 2 L of oxygen per nasal cannula with a SaO2 of 92%.

The patient has diarrhea. His blood glucose level is elevated at 160 mg/dL. The white blood count is 15,000 and the Creactive protein, a marker for inflammation, is elevated. The patient is being treated with broad-spectrum antibiotics and norepinephrine (Levophed) beginning at 2 mcg/min and titrated to keep systolic blood pressure greater than 100 mm Hg. A subclavian triple lumen catheter was inserted and verified by chest x-ray for correct placement. An arterial line was placed in the right radial artery to closely monitor the patient’s blood pressure during the usage of the vasopressor therapy. (Learning Objectives 6 and 7) a. What predisposed the patient to develop septic shock?

b. What potential findings would suggest that the patient’s septic shock is worsening from the point of admission? c. The norepinephrine concentration is 16 mg in 250 mL of normal saline (NS). Explain how the nurse should administer the medication. What nursing implications are related to the usage of a vasoactive medication? d. Explain why the effectiveness of a vasoactive medication decreases as the septic shock worsens. What treatment should the nurse anticipate to be obtained to help the patient?

e. Explain the importance for nutritional support for this patient and which type of nutritional support should be provided
f. What are your priority interventions? Nursing/ Medical ( 3-4 )

2. Carlos Adams was involved in a motor vehicle accident and suffered blunt trauma to his abdomen. Upon presentation to the emergency department, his vital signs are as follows: temperature, 100.9°F; heart rate, 120 bpm; respiratory rate, 20 breaths/min; and blood pressure, 90/54 mm Hg. His abdomen is firm, with bruising around the umbilicus. He is alert and oriented, but complains of dizziness when changing positions. The patient is admitted for management of suspected hypovolemic shock.

The following orders are written for the patient:
Place two large-bore IVs and infuse 0.9% NS at 125 mL/hr/line Obtain complete blood count, serum electrolytes
Oxygen at 2 L/min via nasal cannula
Type and cross for 4 units of blood
Flat plate of the abdomen STAT
(Learning Objectives 1, 4, and5)
a. Describe the pathophysiologic sequence of events seen with hypovolemic shock. b. What are the major goals of medical management in this patient? c. What is the rationale for placing two large-bore IVs?

d. What are advantages of using 0.9% NS in this patient?
e. What is the rationale for placing the patient in a modified Trendelenburg position? Case Study, Chapter 13, Fluid and Electrolytes: Balance and Disturbance 1. Mrs. Dean is 75-year-old woman admitted to the hospital for a small bowel obstruction. Her medical history includes hypertension. Mrs. Dean is NPO. She has a nasogastric (NG) tube to low continuous suction. She has an IV of 0.9% NS at 83 mL/hr. Current medications include furosemide 20 mg daily and hydromorphone 0.2 mg every 4 hours, as needed for pain. The morning electrolytes reveal serum potassium of 3.2 mEq/L.

a. What are possible causes of a low potassium level?
b. What action should the nurse take in relation to the serum potassium level? c. What clinical manifestations might the nurse assess in Mrs. Dean? 2. Conrad Jackson is a 28-year-old man who presents to the emergency department with severe fatigue and dehydration secondary to a 4-day history of vomiting. During the interview, he describes attending a family reunion and states that perhaps he “ate something bad.”

Upon admission his vital signs are a temperature of 102.7°F, heart rate of 116 bpm, respiratory rate of 18 breaths/min, and blood pressure of 86/54 mm Hg. The nurse also notes the patient has dry mucous membranes and tenting of skin. The physician orders an IV to be started with 0.45% normal saline, and orders a serum electrolytes and an arterial blood gas. (Learning Objective 7) The following results are returned from the laboratory:

Sodium (Na+) 150
Potassium (K+) 5.5
Chloride (Cl¯) 110
BUN 42
Creatinine 0.8
Glucose 86
pH 7.32
PaCO2 35
HCO3¯ 20
PaO2 90
O2 Sat 98%

a. What is your interpretation of this arterial blood gas sample?
b. Explain the high potassium in this patient.
c. Calculate the patient’s anion gap:
d. What is the interpretation of this anion gap?
1. Complete a plan of care for a patient with an electrolyte imbalance: fluid volume deficit and fluid volume excess; sodium deficit (hyponatremia) and sodium excess (hypernatremia); potassium deficit (hypokalemia) and potassium excess (hyperkalemia). Specifically, include altered laboratory values. 2. Create a Plan care for a patient with multiple organ dysfunction syndrome (MODS).


Essay Topics:


Sorry, but copying text is forbidden on this website. If you need this or any other sample, we can send it to you via email. Please, specify your valid email address

We can't stand spam as much as you do No, thanks. I prefer suffering on my own